Alert archive / California / High Surf Advisories in 2023
High Surf Advisory 5, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Sep 25, 2023, 3:24 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Sep 26, 2023, 2:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2023, 3:24 AM PDT (10:24 UTC)
- In effect from
- Sep 26, 2023, 2:00 AM PDT
- Expired
- Sep 26, 2023, 2:26 PM PDT
- In force
- 12 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WHUS46 KEKA 251024 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 324 AM PDT Mon Sep 25 2023 CAZ101-103-104-251830- /O.NEW.KEKA.SU.Y.0005.230926T0900Z-230926T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 324 AM PDT Mon Sep 25 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 2 AM TO 11 AM PDT TUESDAY... * WHAT...Large breaking waves around 19 to 21 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...From 2 AM to 11 AM PDT Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
6 follow-up statements
906 WHUS46 KEKA 251814 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1114 AM PDT Mon Sep 25 2023 CAZ101-103-104-260215- /O.CON.KEKA.SU.Y.0005.230926T0900Z-230926T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 1114 AM PDT Mon Sep 25 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT TUESDAY... * WHAT...Large breaking waves around 19 to 21 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...From 2 AM to 11 AM PDT Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
381 WHUS46 KEKA 252102 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 202 PM PDT Mon Sep 25 2023 CAZ101-103-104-260515- /O.CON.KEKA.SU.Y.0005.230926T0900Z-230926T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 202 PM PDT Mon Sep 25 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT TUESDAY... * WHAT...Large breaking waves around 19 to 21 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...From 2 AM to 11 AM PDT Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
408 WHUS46 KEKA 260346 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 846 PM PDT Mon Sep 25 2023 CAZ101-103-104-261200- /O.CON.KEKA.SU.Y.0005.230926T0900Z-230926T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 846 PM PDT Mon Sep 25 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT TUESDAY... * WHAT...Large breaking waves 19 to 21 ft. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...From 2 AM to 11 AM PDT Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
740 WHUS46 KEKA 260951 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 251 AM PDT Tue Sep 26 2023 CAZ101-103-104-261800- /O.CON.KEKA.SU.Y.0005.000000T0000Z-230926T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 251 AM PDT Tue Sep 26 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Large breaking waves 19 to 21 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 11 AM PDT this morning.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
853 WHUS46 KEKA 261704 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1004 AM PDT Tue Sep 26 2023 CAZ109-270000- /O.EXB.KEKA.SU.Y.0005.000000T0000Z-230927T0000Z/ Mendocino Coast- 1004 AM PDT Tue Sep 26 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Large breaking waves 19 to 21 feet. * WHERE...Mendocino Coast County. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$ CAZ101-103-104-270000- /O.EXT.KEKA.SU.Y.0005.000000T0000Z-230927T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 1004 AM PDT Tue Sep 26 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Large breaking waves 19 to 21 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
303 WHUS46 KEKA 262126 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 226 PM PDT Tue Sep 26 2023 CAZ101-103-104-109-262230- /O.CAN.KEKA.SU.Y.0005.000000T0000Z-230927T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 226 PM PDT Tue Sep 26 2023 ...HIGH SURF ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Sep 24, 2:41 PM PDT, 12 hours 43 minutes earlier.
Area forecast discussion, Sep 24, 2:41 PM PDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
241 PM PDT Sun Sep 24 2023
.SYNOPSIS...An early season atmospheric river storm will bring
strong and gusty southerly winds tonight through Monday. Moderate
to heavy rain will increase on Monday as a frontal boundary
crosses the area. Additional showers and cooler air will follow
through mid week. Drier weather conditions are expected toward the
end of the week and the weekend.
&&
.DISCUSSION...Satellite imagery showed an early season storm
centered west of Washington with mostly light precipitation
occurring in a broad region of ascent in advance of the surface
front just outside the offshore waters. Upslope precipitation has
been developing in the most favored regions of Del Norte/northern
Humboldt Counties with rates less than 0.10in/hr. Looking at rain
gauges in Del Norte/Northern Humboldt, 24 hour rain amounts ranged
from 0.01 to 0.05in so far. More light rain is anticipated this
afternoon, with perhaps up to a tenth or two of total accumulation.
A frontal wave is forecast to develop tonight and slow the east
progression of the narrow plume of high PWATS and IVT. We may still
see some light spotty showers, however southerly winds will begin to
ramp up later this evening. With more easterly component to the wind
and lower level drying, very little rain is likely to occur. Primary
issue tonight will be the increasing southerly winds. Higher elevation
RAWS in Del Norte County, Ship MTN, has already been gusting to
35-38 mph. It does not take much for these higher elevations RAWS
to blow. We expanded the wind advisory to the coastal plain around
Humboldt Bay and Eel Delta early Monday morning. South-southeast
winds ramp up to 45-50kt 2000-3000 ft AGL by early Monday and
gusts to 45-55 mph appear probable for the ridges early Monday
morning as a barrier jet develops in advance of the front. Even
the NBM deterministic wind gusts indicate potential gusts to 50
mph. A few RAWS in wind prone locales could also have gusts to 60-65mph
briefly. Not that significant, warm air advection and southerly downslope
wind flow off the King Range should also yield warmer temperatures
(lower 70's) for Eureka and vicinity again on Monday. South winds
should drop off and shift to SW by late afternoon Monday after
frontal passage.
The boundary will edge closer to the Del Norte Coast by daybreak
Monday as IVT's peak close to 750kg/m/s. This is the first
atmospheric river event of the season (a moderate event).
Heaviest rain rates (0.30in/hr or more) will advance across the
region from NW to SE through the day and minor flooding will be a
concern, primarily due to clogged storm drains and ditches. Also,
heavy rain will increase the risk of rocks and debris falling on
roadways, especially around recent burn areas such as along
Highways 199 and 96. Otherwise, the rain will have beneficial
impacts and put a damper on the smoke from wildfires for a while.
Unfortunately, rain may not even occur in southern Mendocino and
southern Lake until late afternoon or early evening. Portions of
southern Lake may not even get any precip til mid or late evening.
Overall a good soaking for the northern portion of the area with
up to 3.50 inches of storm total rain for west slopes Del Norte
County and the King Range. That will not be the case for Lake
(no more than 0.15in storm total) and eastern Trinity valleys (up
to 0.50in storm total).
A 500mb shortwave trough and PVA max will swing across the area
by Monday evening for additional showers and low top convection
for mostly Del Norte and Humboldt. Thunder threat appears quite
minimal with model soundings indicating CAPE no more than 100J/kg,
lifted indices of 2C or greater and equilibrium levels near 15kft
or lower. With 500mb temperatures cooling to around -20C, locally
heavy rain will still be possible, but it just looks too stable
for thunder and lightning.
Broad troughing aloft remains over the area for the latter
portion of the week. Surface ridging and offshore flow will allow
valleys to dry out and if skies do not fog up or cloud over, frost
and freezing temperatures will be a distinct concern for the
interior valleys. There is still uncertainty with regard to more
precipitation around Friday with models wavering around on the
position and depth of another shortwave dropping southward across
the area.
Good agreement in clusters and deterministic guidance with flow
amplification over the weekend as an upper ridge builds toward
western Canada/Pac NW while a large scale trough develops over
the Great Basin and Desert SW. This is a favorable synoptic setup
for an offshore wind event. Southern extent and depth of the 500mb
cold pool is still quite variable. Considering the southern
portion of the forecast area, particularly Lake County, will
receive the least amount of rain (no more than 0.2in of storm
total) from our atmospheric river storm, fire weather concerns
will once again crop up over the weekend. The dry offshore wind
flow will also promote drying for the interior valleys and the
concerns for frost and freezing temperatures will increase.
&&
.AVIATION...Southerly winds are quickly increasing this afternoon as
a strong area of low pressure and front nears the region. Light
showers to light rain will prevail ahead of the front. There will be
increasing low level wind shear (LLWS) developing after 23Z for ACV
and CEC, with southerly winds increasing to 40 to 50 kts in the 1500
to 2000 ft AGL range. The atmospheric river associated with this
storm system will bring periods of moderate to heavy rain and
reduced VSBY at CEC and ACV after 12Z Monday. MVFR to TEMPO IFR
conditions can be expected. Precipitation will turn lighter behind
the coastal frontal passage (FROPA), around 21Z-22Z Monday.
Instability will increase behind the front, and some isolated
thunderstorm activity may develop over the far northern coastal
waters and perhaps in the CEC VCTY.
&&
.MARINE...Southerly winds continue to strengthen over the waters
this afternoon as a strong area of low pressure and front nears the
region. The Gale Warnings for the outer water remain unchanged.
Nearshore waters are forecast to observe mainly moderate to strong
breezes...gale force wind gusts will be possible around Pt St George
and Cape Mendocino late tonight through Monday afternoon. A
seasonably large westerly swell moves in Monday afternoon through
Tuesday... building to around 14 to 16 feet at 15 seconds by
Tuesday morning. Surf breakers are forecast to reach up to 20ft
by early Tuesday morning, near our High Surf Advisory criteria
(22ft). If the swell comes in a little larger an Advisory may be
needed.
&&
.HYDROLOGY...Locally heavy rain may cause rock and mud slides,
especially in the fire scar areas. Rainfall rates Monday may reach
0.3 inches per hour. Plugged drains after the extended dry
weather may cause flooding of low lying areas. MKK
&&
.BEACH HAZARDS...A seasonably strong Westerly swell will begin
filling in Monday afternoon. The swell will build into Tuesday. Surf
breakers are forecast to reach up to 20ft by early Tuesday morning,
near our High Surf Advisory criteria (22ft). If the swell comes
in a little larger, an Advisory may be needed.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory from 10 PM this evening to 11 AM PDT Monday
for CAZ101.
Flood Watch from late tonight through Monday evening for
CAZ101-102-105.
Wind Advisory from 10 PM this evening to 1 PM PDT Monday
for CAZ102-104>106.
Wind Advisory from 5 AM to noon PDT Monday for CAZ103.
Flood Watch from Monday morning through Monday evening for
CAZ104-106.
Wind Advisory from 11 PM this evening to 1 PM PDT Monday
for CAZ107-108.
Wind Advisory from 7 AM to 11 AM PDT Monday for CAZ110.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 5 PM this afternoon to 11 PM PDT
Monday for PZZ450.
Small Craft Advisory from 9 PM this evening to 11 PM PDT
Monday for PZZ455.
Small Craft Advisory until 3 PM PDT this afternoon for
PZZ470.
Gale Warning until 2 PM PDT Monday for PZZ470.
Small Craft Advisory until 9 PM PDT this evening for PZZ475.
Gale Warning from 9 PM this evening to 2 PM PDT Monday for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
High Surf Advisories in California, 2023Every high surf advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.